MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US 12/14 ARTICUL 40MM M SPEC+12; ARTICULEZE HEAD (12/14 TAPER) : HIP METAL FEMORAL HEADS

DEPUY ORTHOPAEDICS INC US 12/14 ARTICUL 40MM M SPEC+12; ARTICULEZE HEAD (12/14 TAPER) : HIP METAL FEMORAL HEADS
Model Number 1365-08-000
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Codes Fatigue (1849); Foreign Body Reaction (1868); Muscular Rigidity (1968); Pain (1994); Loss of Range of Motion (2032); Distress (2329); Osteolysis (2377); Ambulation or Postural Difficulties (2544); Joint Laxity (4526); Metal Related Pathology (4530); Unspecified Tissue Injury (4559); Swelling/ Edema (4577)
Date of Event 02/07/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient had a total hip implanted in 2009 by dr pd.The stem was loose.Stem, head and metal liner were explanted.A depuy standard poly was used, and a competitors revision femur and head were re-implanted.I have no other information on this case.Update ad 6 sep 2022: in relation to aei note a-7896809, (b)(4) pinnacle mom litigation record received.Litigation alleges heavy metal poisoning from the toxic heavy metals, metallosis, metal debris resulting to injury, left hip pain and limited adl.X-rays showed osteolytic lesions around the femoral component.Revision note reported surgeon encountered a rush of dark colored joint fluid, significant bone loss and metallosis, toxic heavy metal ion cobalt and chromium poisoning.Plaintiff also experienced emotional trauma and distress.Doi: (b)(6) 2009; dor: (b)(6) 2022 ; left hip.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Initial reporter occupation: lawyer.(b)(4).Investigation summary: no device associated with this report was received for examination.The information received will be retained for potential series investigations if triggered by trend analysis, post market surveillance, or other events within the quality system.Depuy considers the investigation closed.Should additional information be received, the information will be reviewed and the investigation will be re-opened as necessary.Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H6 clinical symptoms code: metal related pathology (e1618) was used to capture metal poisoning and blood heavy metal increased.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
On (b)(6) 2022, a failed cementless left total hip arthroplasty secondary to periprosthetic osteolysis.The operative reported that the patient developed some pain in the left hip and this was associated with radiographic evidence of periprosthetic osteolysis.At the time of arthrotomy, there was a large amount of dark-colored joint fluid.There was significant bone loss and a bloody osteolysis process, it was an atypical metallosis case.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthese joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthese joint reconstruction, or its employees caused or contributed to the potential event described in this report.Unspecified tissue injury (e2015) is being utilized to capture bone injury & bone injury.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Medical records received.After review of the medical records, physical therapy visit reported hip pain, antalgic gait, iliopsoas hypertonus, piriformis tenderness, muscle tightness and thomas positive, movement impairment, bilateral hip dysfunction, weak bilateral abductors, poor core stabilization, decreased chain mobility, it band dysfunction, moderate sleep disturbance, limited range of motion, walking difficulty, affected adl.Patient was diagnosed continues to have difficulty with left hip dysfunction, left ghj, weakness and impingement.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: it was reported that the patient had a total hip implanted in 2009 by dr (b)(6).The stem was loose.Stem, head and metal liner were explanted.A depuy standard poly was used, and a competitors revision femur and head were re-implanted.I have no other information on this case.The photo was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device from attachment "(b)(4)_x-ray_images-received 24-aug-2023".Visual analysis of the photo was not able to confirm the complaint.No signs of implant wear were observed the evidence provided for 12/14 articul 40mm m spec+12.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was not confirmed for 12/14 articul 40mm m spec+12.There is no indication that a design or manufacturing issue has caused the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a manufacturing record evaluation (mre) will not be performed since mom systems are obsolete.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Medical records received.After review of medical records patient was revised due to failed cement less left total hip arthroplasty secondary to periprosthetic osteolysis.Operative notes indicated he has developed some pain in the left hip.The femoral component itself does not look grossly loose, it appears to be well fixed in the distal third.However, there has been some endosteal scalloping and bone loss around the proximal two-thirds of the implant.There was a large amount of dark colored joint fluid.It was dark stained.The femoral component itself showed some micromotion to toggling side to side.There was significant bone loss around the proximal aspect of the femoral component and this was associated with osteolytic debris.On 25 may 2010 patient underwent right total hip arthroplasty to treat osteoarthritis, no revision surgery reported.

Brand Name
12/14 ARTICUL 40MM M SPEC+12
Common Device Name
ARTICULEZE HEAD (12/14 TAPER) : HIP METAL FEMORAL HEADS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY INT'L LTD. 8010379
st anthonys road
leeds LS11 8 DT
UK   LS11 8 DT
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key15581532
Report Number1818910-2022-18400
Device Sequence Number6386019
Product Code LPH
UDI-Device Identifier10603295033028
UDI-Public10603295033028
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K060031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/14/2014
Device Model Number1365-08-000
Device Catalogue Number136508000
Device Lot Number2821965
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2022
Supplement Date Received by Manufacturer03/01/2023
08/11/2023
08/21/2023
09/27/2023
01/07/2024
Initial Report FDA Received Date10/11/2022
Supplement Report FDA Received Date03/15/2023
08/16/2023
08/24/2023
10/19/2023
01/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/21/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
12/14 ARTICUL 40MM M SPEC+12; 40X60MM METAL LINER; CORAIL AMT COLLAR SIZE 12; PINNACLE MTL INS NEUT40IDX60OD; PINNACLE SECTOR II CUP 60MM
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexMale